Kansas, 2023

Hail and Damaging Winds in Kansas, August 25, 2023

August 25, 2023 · NWS GID · 6 events in 2 counties and zones

Scattered instances of strong to marginally severe thunderstorms occurred over portions of north central Kansas during the afternoon and evening hours of August 25th. Thunderstorms initiated along a southward moving cold front that stalled near the Nebraska-Kansas state line during the mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered instances of strong to marginally severe thunderstorms occurred over portions of north central Kansas during the afternoon and evening hours of August 25th. Thunderstorms initiated along a southward moving cold front that stalled near the Nebraska-Kansas state line during the mid to late afternoon. Some strong, but non-severe, wind gusts were reported with the initial scattered development between 5-6 PM in Phillips and Rooks Counties, but the main area of severe weather transpired between 6-8 PM CDT from a complex of thunderstorms that developed in northwest Kansas then organized as it moved eastward along the state line. Severe wind gusts of 60-65 MPH were reported in several parts of Phillips County, while a lone marginally severe hail report occurred in Rooks County. The complex grew in size but decreased in intensity as it moved eastward across the remainder of north central Kansas between 8-11 PM CDT, though a few strong wind gusts continued during this time. Heavy rainfall was also a concern with the thunderstorm complex, and several flood products were issued in the area. However, no impacts beyond typical street or minor low-lying terrain flooding were ultimately reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 25, 2:58 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 25, 2:58 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
358 PM CDT Fri Aug 25 2023

.DISCUSSION...(This evening through Friday)
Issued at 358 PM CDT Fri Aug 25 2023

Key Messages:

* Scattered Thunderstorm activity will persist this evening and
  persist into the overnight hours. Storms may be strong to severe
  with hail up to 1.5 inches and damaging winds to 60 mph.

* A dramatic cool down will occur tomorrow (Saturday) with highs
  in the upper 70s to low 80s after a period of anonymously  hot
  temperatures for the end of August.

* Temperatures will slowly warm back through the remainder of the
  forecast and it will be dry.

Scattered thunderstorms are ongoing and have been ongoing
throughout the daytime hours today. The activity has increased in
coverage and intensity during the past hour and a half with
daytime warming and the cap eroding, especially near the surface
front that has stalled near the KS/NE state line. This activity is
expected to persist into the evening and overnight hours.
Thunderstorms will primarily stay scattered in nature, and mainly
along and south of I-80 with an even higher chance along and south
of the NE/KS Stateline.

The heat, was as expected today, a bit of a reprieve for some,
but not near what we were all wanting. That will come tomorrow.
The front stalled as expected earlier this morning near the state
line, with the cooler air and stronger north/northeasterly winds
near Highway 6/34. The heat index ended up fairly good today, and
have kept it in effect until the thunderstorm activity gets more
widespread or the 9pm expiration, which ever occurs first.

Tomorrow will be MUCH cooler than we've seen in days. Highs in the
upper 70s and low 80s will be a shock to most of us, but a welcome
shock. The strong upper ridge will break down and retrograde back
to the west as an upper trough digs into the Great Lakes. We sit
in upper level northwesterly flow allowing the area to moderate
cooler. However, the cool down will not last long as temperatures
steadily warm up as upper level high pressure builds back into the
area. Meaningful moisture outside of tonight and early tomorrow's
chances are low with a dry forecast for much of the next 7 days.
While not as hot as last week - the summer is not over.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1238 PM CDT Fri Aug 25 2023

Weak Scattered showers and thunderstorms have been near the
KEAR/KGRI terminals all morning long. The activity has gotten a
bit more robust in the last hour and the lightning activity is
more present as well. The activity is north of KEAR and to the
northwest of KGRI. Over the next couple of hours, I expect the
terminals to remain dry, but VC lightning is possible (70+ percent
chance) with a 30-40 percent chance it will be within the 5 mile
radius of the terminal. I have included VCTS in the TAF for the
next two hours with it returning again this evening. This may
need to be updated with the trends of the weather this afternoon
if thunderstorms persist and move southward towards the terminals.
Currently feel there is about a 30-50 percent chance of this
occurring.

This evening, the latest high-res guidance continues to indicate
the potential for thunderstorms to become more widespread towards
00z and eventually move east/southeast over time. Expect the
terminals will be on the northern edge of this activity, but may
be within it for a while and have kept VCTS for much of the
evening and early overnight hours.

Winds remain northern throughout the TAF period as the cold front
has made its way through the area this morning. Outside of the
thunderstorms, VFR conditions are expected to prevail.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ077-
     085>087.

KS...Excessive Heat Warning until 9 PM CDT this evening for
     KSZ005>007-017>019.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Aug 25, 2:27 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
327 PM CDT Fri Aug 25 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
262030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
327 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are ongoing and will be scattered and persist
throughout the remainder of this evening and throughout the
overnight hours. These thunderstorms could be strong to severe at
times. Hail up to the size of ping-pong balls, 1.5 inches, is
possible along with 60 mph winds and locally heavy rainfall.

An Excessive Heat Warning remains in effect through 9 PM Friday
for north central Kansas portions of the outlook area, along with
Webster, Nuckolls, Thayer and Fillmore counties in Nebraska.
Please refer to the latest Warning statement for additional
details. Areas to the north and west of the warning area will
still be warm, but heat index values are expected to be generally
below 102 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic chances for thunderstorms will be possible Saturday
through Sunday morning for at least a portion of the outlook
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any hail or wind reports to the
National Weather Service this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Aug 25, 4:07 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
507 PM CDT Fri Aug 25 2023

KSZ005-252230-
Phillips KS-
507 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHILLIPS COUNTY
THROUGH 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Woodruff, or 11 miles north of Phillipsburg,
moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north
central and northeastern Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3986 9942 3998 9941 3999 9915 3985 9917
TIME...MOT...LOC 2206Z 267DEG 9KT 3992 9933

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch
Local storm report, Aug 25, 4:21 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
521 PM CDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Hail             6 S Nelson              40.12N 98.07W
08/25/2023  E1.00 inch       Nuckolls           NE   Emergency Mngr

&&

JMBW
Local storm report, Aug 25, 4:24 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
524 PM CDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Gst     8 SE Woodruff           39.90N 99.33W
08/25/2023  E50 MPH          Phillips           KS   Trained Spotter

            Estimated 50 mph wind gusts as well as pea
            size hail. Time estimated from radar.

&&

Thies
Special weather statement, Aug 25, 4:36 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
536 PM CDT Fri Aug 25 2023

KSZ005-252300-
Phillips KS-
536 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PHILLIPS COUNTY
THROUGH 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie View, or 14 miles east of Norton, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of far northwestern
Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3999 9963 4000 9950 3984 9956 3984 9963
TIME...MOT...LOC 2236Z 187DEG 5KT 3987 9962

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch
Special weather statement, Aug 25, 4:49 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
549 PM CDT Fri Aug 25 2023

NEZ082-252330-
Furnas NE-
549 PM CDT Fri Aug 25 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FURNAS COUNTY THROUGH
630 PM CDT...

At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebanon to 7 miles north of Almena.
Movement was north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beaver City, Wilsonville, Hendley, and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4017 10020 4019 9964 4000 9963 4000 10019
TIME...MOT...LOC 2249Z 189DEG 14KT 4003 10019 3999 9966

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Pfannkuch
Special weather statement, Aug 25, 5:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
616 PM CDT Fri Aug 25 2023

KSZ005-017-018-252345-
Rooks KS-Phillips KS-Osborne KS-
616 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ROOKS...
NORTHWESTERN OSBORNE AND SOUTHEASTERN PHILLIPS COUNTIES THROUGH 645
PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm
centered about 5 miles southeast of Stockton, or 27 miles south of
Phillipsburg, moving north-northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodston, and mainly rural areas of northeastern Rooks County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3928 9913 3934 9930 3957 9924 3950 9894
TIME...MOT...LOC 2316Z 201DEG 16KT 3936 9920

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Pfannkuch

The radar

The Grand Island radar (KUEX), 132 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rooks

When
August 25, 5:30 PM CST
Where
Rooks County, 6.91 mi N of Plainville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.330, -99.300

Thunderstorm Wind, Phillips

When
August 25, 5:49 PM CST
Where
Phillips County, 3.36 mi NE of Long Is
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.980, -99.480

A wind gust of 64 MPH was measured by a mesonet station located three miles west-southwest of Woodruff.

Thunderstorm Wind, Phillips

When
August 25, 5:51 PM CST
Where
Phillips County, 1.74 mi WSW of Phillipsburg
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.740, -99.350

A wind gust of 64 MPH was measured by a Kansas State Mesonet station located two miles west-southwest of Phillipsburg.

Thunderstorm Wind, Phillips

When
August 25, 5:56 PM CST
Where
Phillips County, 0.5 mi N of Phillipsburg Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.737, -99.320

A wind gust of 58 MPH was measured by the Phillipsburg Airport AWOS.

Thunderstorm Wind, Phillips

When
August 25, 6:01 PM CST
Where
Phillips County, 1.48 mi NNW of Phillipsburg
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.770, -99.330

A wind gust of 59 MPH was measured by a handheld anemometer one mile north-northwest of Phillipsburg.

Thunderstorm Wind, Phillips

When
August 25, 6:18 PM CST
Where
Phillips County, 5.36 mi W of Agra
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.760, -99.220

Wind gusts were estimated to be near 60 MPH by a CoCoRaHS observer located six miles east of Phillipsburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119546, 1119548, 1119549, 1119550, 1119551, 1119552.